Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Families of Sets Without the Baire Property
Linköping University, Department of Mathematics, Mathematics and Applied Mathematics. Linköping University, Faculty of Science & Engineering.
2017 (English)Doctoral thesis, comprehensive summary (Other academic)
Abstract [en]

The family of sets with the Baire property of a topological space X, i.e., sets which differ from open sets by meager sets, has different nice properties, like being closed under countable unions and differences. On the other hand, the family of sets without the Baire property of X is, in general, not closed under finite unions and intersections. This thesis focuses on the algebraic set-theoretic aspect of the families of sets without the Baire property which are not empty. It is composed of an introduction and five papers.

In the first paper, we prove that the family of all subsets of ℝ of the form (C \ M) ∪ N, where C is a finite union of Vitali sets and M, N are meager, is closed under finite unions. It consists of sets without the Baire property and it is invariant under translations of ℝ. The results are extended to the space ℝn for n ≥ 2 and to products of ℝn with finite powers of the Sorgenfrey line.

In the second paper, we suggest a way to build a countable decomposition  of a topological space X which has an open subset homeomorphic to (ℝn, τ), n ≥ 1, where τ is some admissible extension of the Euclidean topology, such that the union of each non-empty proper subfamily of  does not have the Baire property in X. In the case when X is a separable metrizable manifold of finite dimension, each element of  can be chosen dense and zero-dimensional.

In the third paper, we develop a theory of semigroups of sets with respect to the union of sets. The theory is applied to Vitali selectors of ℝ to construct diverse abelian semigroups of sets without the Baire property. It is shown that in the family of such semigroups there is no element which contains all others. This leads to a supersemigroup of sets without the Baire property which contains all these semigroups and which is invariant under translations of ℝ. All the considered semigroups are enlarged by the use of meager sets, and the construction is extended to Euclidean spaces ℝn for n ≥ 2.

In the fourth paper, we consider the family V1(Q) of all finite unions of Vitali selectors of a topological group G having a countable dense subgroup Q. It is shown that the collection  is a base for a topology τ(Q) on G. The space (G, τ (Q)) is T1, not Hausdorff and hyperconnected. It is proved that if Q1 and Q2 are countable dense subgroups of G such that Q1 ⊆ Q2 and the factor group Q2/Q1 is infinite (resp. finite) then τ(Q1 τ(Q2) (resp. τ (Q1) ⊆ τ (Q2)). Nevertheless, we prove that all spaces constructed in this manner are homeomorphic.

In the fifth paper, we investigate the relationship (inclusion or equality) between the families of sets with the Baire property for different topologies on the same underlying set. We also present some applications of the local function defined by the Euclidean topology on R and the ideal of meager sets there.

Place, publisher, year, edition, pages
Linköping: Linköping University Electronic Press, 2017. , 28 p.
Series
Linköping Studies in Science and Technology. Dissertations, ISSN 0345-7524 ; 1825
National Category
Computational Mathematics
Identifiers
URN: urn:nbn:se:liu:diva-137074DOI: 10.3384/diss.diva-137074ISBN: 9789176855928 (print)OAI: oai:DiVA.org:liu-137074DiVA: diva2:1092947
Public defence
2017-05-30, Hörsal C:3, Campus Valla, Linköping, 10:15 (English)
Opponent
Supervisors
Available from: 2017-05-05 Created: 2017-05-04 Last updated: 2017-05-22Bibliographically approved
List of papers
1. On the families of sets without the Baire property generated by the Vitali sets
Open this publication in new window or tab >>On the families of sets without the Baire property generated by the Vitali sets
2011 (English)In: P-Adic Numbers, Ultrametric Analysis, and Applications, ISSN 2070-0466, E-ISSN 2070-0474, Vol. 3, no 2, 100-107 p.Article in journal (Refereed) Published
Abstract [en]

Let A be the family of all meager sets of the real line ℝ, V be the family of all Vitali sets of ℝ, V1be the family of all finite unions of elements of V and V2 = {(C \ A1) ∪ A2: C ∈ V1; A1, A2 ∈ A}. We show that the families VV1, V2 are invariant under translations of ℝ, and V1, V2 are abelian semigroups with the respect to the operation of union of sets. Moreover, V ⊂ V1 ⊂ V2 and V2consists of zero-dimensional sets without the Baire property. Then we extend the results above to the Euclidean spaces ℝnn ≥ 2, and their products with the finite powers of the Sorgenfrey line.

Place, publisher, year, edition, pages
Springer, 2011
Keyword
Vitali set of ℝn, Baire property, nonmeasurable set in the sense of Lebesgue, Sorgenfrey line
National Category
Mathematics
Identifiers
urn:nbn:se:liu:diva-136258 (URN)10.1134/S2070046611020026 (DOI)
Available from: 2017-04-03 Created: 2017-04-03 Last updated: 2017-05-09Bibliographically approved
2. ON COUNTABLE FAMILIES OF SETS WITHOUT THE BAIRE PROPERTY
Open this publication in new window or tab >>ON COUNTABLE FAMILIES OF SETS WITHOUT THE BAIRE PROPERTY
2013 (English)In: Colloquium Mathematicum, ISSN 0010-1354, E-ISSN 1730-6302, Vol. 133, no 2, 179-187 p.Article in journal (Refereed) Published
Abstract [en]

We suggest a method of constructing decompositions of a topological space X having an open subset homeomorphic to the space (R-n , tau), where n is an integer greater than= 1 and tau is any admissible extension of the Euclidean topology of R-n (in particular, X can be a finite-dimensional separable metrizable manifold), into a countable family F of sets (dense in X and zero-dimensional in the case of manifolds) such that the union of each non-empty proper subfamily of F does not have the Baire property in X.

Place, publisher, year, edition, pages
Polskiej Akademii Nauk, Instytut Matematyczny (Polish Academy of Sciences, Institute of Mathematics), 2013
Keyword
Vitali set; Baire property; admissible extension of a topology
National Category
Natural Sciences
Identifiers
urn:nbn:se:liu:diva-103315 (URN)10.4064/cm133-2-4 (DOI)000328741300004 ()
Available from: 2014-01-16 Created: 2014-01-16 Last updated: 2017-05-04
3. THE ALGEBRA OF SEMIGROUPS OF SETS
Open this publication in new window or tab >>THE ALGEBRA OF SEMIGROUPS OF SETS
2015 (English)In: Mathematica Scandinavica, ISSN 0025-5521, Vol. 116, no 2, 161-170 p.Article in journal (Refereed) Published
Abstract [en]

We study the algebra of semigroups of sets (i.e. families of sets closed under finite unions) and its applications. For each n greater than 1 we produce two finite nested families of pairwise different semigroups of sets consisting of subsets of R" without the Baire property.

Place, publisher, year, edition, pages
MATEMATISK INST, 2015
National Category
Algebra and Logic
Identifiers
urn:nbn:se:liu:diva-120758 (URN)000358751500001 ()
Available from: 2015-08-24 Created: 2015-08-24 Last updated: 2017-05-04
4. Vitali selectors in topological groups and related semigroups of sets
Open this publication in new window or tab >>Vitali selectors in topological groups and related semigroups of sets
2015 (English)In: Questions Answers in General Topology, ISSN 0918-4732, Vol. 33, no 2, 93-102 p.Article in journal (Refereed) Published
National Category
Mathematics
Identifiers
urn:nbn:se:liu:diva-136253 (URN)
Available from: 2017-04-03 Created: 2017-04-03 Last updated: 2017-05-04Bibliographically approved

Open Access in DiVA

omslag(2706 kB)17 downloads
File information
File name COVER01.pdfFile size 2706 kBChecksum SHA-512
3b629242a44412ff326ebf7eccad0e318110031ad9dc350320ae8d9561eb08b37f1ca29df3b172330ce029a877ed6844cfa89fcaea5fa6f263ad970e9ab5ce6f
Type coverMimetype application/pdf
fulltext(620 kB)52 downloads
File information
File name FULLTEXT02.pdfFile size 620 kBChecksum SHA-512
de3d88ed2be8fcec307c936ab2ba61eb3753097e1680e6f712bebaa0de135e205b25b858adc68c17c3e794076d65d9e5747291439e06510cb820141c2314b61b
Type fulltextMimetype application/pdf

Other links

Publisher's full text

Search in DiVA

By author/editor
Nyagahakwa, Venuste
By organisation
Mathematics and Applied MathematicsFaculty of Science & Engineering
Computational Mathematics

Search outside of DiVA

GoogleGoogle Scholar
Total: 52 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 1006 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf